What's behavior like w/too high Depakote levels?

Discussion in 'General Parenting' started by gcvmom, Oct 8, 2007.

  1. gcvmom

    gcvmom Can't wait to see

    Just curious what your gfg's are like if their Depakote is too high?

    Gfg2 was at 1000mg for a few weeks and except for seeming to be a little flat and a little slower at expressing himself, was doing great. No rages, no meltdowns, and the stimulant seemed to be working better for him as well.

    His valproaic acid came back at 140, so pdoc said to drop him down to 750mg... but I'm wondering if there's a middle ground, because now I see a little more of that emotional lability creeping back in, and the stims are making him jittery again and not working as well.

    Is there a 125mg tablet of the Depakote ER? I just feel like someplace between 750 and 1000 would be better.
     
  2. Sunlight

    Sunlight Active Member

    ask a pharmacist, they give free expert advice on stuff like that.
     
  3. smallworld

    smallworld Moderator

    When my kids were on Depakote, we used 125 mg sprinkle capsules that can either be swallowed whole or opened and sprinkled on food. So you could make a dose of 875 mg using these capsules. It is not the ER version, however, so we split the dose into morning and evening.

    When my daughter's Depakote level was 137, she was irritable, depressed and spacy. We ended up deciding to wean her completely from Depakote and instead go to Lamictal, which has been a much better choice for her (and my son as well).
     
  4. guest3

    guest3 Guest

    Hyper, impulsive, angry, poor motor skills, explosive, ticks
     
  5. gcvmom

    gcvmom Can't wait to see

    Thanks for the replies.

    He was having trouble sleeping at 750, but that got better at 1000mg. Now that he's back down to 750, he's awake at night again.

    He was kinda spacey at 1000. Now at 750 the spaciness is better, but he's more irritable.

    This is day 5 back down at 750, and he's wet the bed three times in that timeframe -- VERY unusual for him.

    He's also picking his fingers and toenails a lot since going up to 1000, and even still doing it now back at 750, though perhaps that's improving somewhat.... have to watch this.

    This is all still so new for us, it's hard to understand what I'm seeing sometimes.

    Thanks.
     
  6. smallworld

    smallworld Moderator

    You might want to try a dose of 875 mg and see how it goes. If you can't get it right, you may have to go on to another mood stabilizer.
     
  7. gcvmom

    gcvmom Can't wait to see

    smallworld --

    I would try that, except the Depakote ER he's taking only comes in 250 and 500mg tabs, per the pharmacist. So for now, he's back down to 750.

    Interesting note, his handwriting has gotten better this week and I'm not really sure why. It's been horrible for the past 11 months, but was good before that time. Combine that with him having wet the bed four times in the past 10 days now, I'm scratching my head over what's going on with his brain right now. Something is changing, that's for sure!

    We see his therapist today, and I'm going to see what his take on it is...

    Thanks!
     
  8. smallworld

    smallworld Moderator

    You could use regular Depakote instead of ER. It comes in 125 mg. Instead of dosing once a day, you dose morning and evening.
     
  9. smallworld

    smallworld Moderator

    Another thought: You could stay at 750 mg Depakote ER and add a regular 125 mg Depakote to that. It's worth checking with the pdoc.
     
  10. gcvmom

    gcvmom Can't wait to see

    Thank you smallworld :smile: I will ask about those options for dosing!
     
Loading...
Similar Threads Forum Date
Update on high prolactin levels General Parenting Oct 13, 2009
How long for Depakote levels to drop General Parenting Oct 10, 2009
Is there such a thing as depakote levels being too high? General Parenting May 13, 2009
What's normal sexual behavior? General Parenting Aug 13, 2008
Lithium level too high General Parenting Apr 10, 2007